Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 231, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Nov 24, 2020, 3:38 PM CST for Barber County, Comanche County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 24, 2020, 3:38 PM CST (21:38 UTC)
- Expired
- Nov 24, 2020, 4:30 PM CST
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Barber County, KS, Comanche County, KS
The radar
The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 24, 3:45 PM CST | HAIL 0.7 | 2 S Buttermilk, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
283
WUUS53 KDDC 242138
SVRDDC
KSC007-033-242230-
/O.NEW.KDDC.SV.W.0231.201124T2138Z-201124T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
338 PM CST Tue Nov 24 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Barber County in south central Kansas...
Southern Comanche County in south central Kansas...
* Until 430 PM CST.
* At 338 PM CST, a severe thunderstorm was located near Buttermilk,
moving northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Aetna and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3706 9953 3730 9912 3708 9889 3700 9908
3700 9947
TIME...MOT...LOC 2138Z 239DEG 31KT 3703 9936
HAIL...1.00IN
WIND...<50MPH
$$
RUSSELL2 follow-up statements
289
WWUS53 KDDC 242146
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
346 PM CST Tue Nov 24 2020
KSC007-033-242230-
/O.CON.KDDC.SV.W.0231.000000T0000Z-201124T2230Z/
Barber KS-Comanche KS-
346 PM CST Tue Nov 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR SOUTHWESTERN BARBER AND SOUTHERN COMANCHE COUNTIES...
At 346 PM CST, a severe thunderstorm was located 8 miles east of
Buttermilk, moving northeast at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Aetna and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3706 9953 3730 9912 3708 9889 3700 9908
3700 9947
TIME...MOT...LOC 2146Z 238DEG 45KT 3711 9918
HAIL...1.00IN
WIND...<50MPH
$$
RUSSELL745
WWUS53 KDDC 242220
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
420 PM CST Tue Nov 24 2020
KSC007-033-242230-
/O.EXP.KDDC.SV.W.0231.000000T0000Z-201124T2230Z/
Barber KS-Comanche KS-
420 PM CST Tue Nov 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BARBER AND
SOUTHERN COMANCHE COUNTIES WILL EXPIRE AT 430 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3706 9953 3730 9912 3708 9889 3700 9908
3700 9947
TIME...MOT...LOC 2220Z 239DEG 31KT 3726 9887
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 2:08 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Nov 24, 2:08 PM CST, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 208 PM CST Tue Nov 24 2020 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Wednesday) Issued at 150 PM CST Tue Nov 24 2020 Based on radar trends, showers and thunderstorms will spread across southwest Kansas into central Kansas early this evening as a compact upper level shortwave trough upper low shifts eastward out of southwest and central Kansas into eastern Kansas and western Missouri by late tonight. However, the main focus will be for a possible switchover to snow as colder air begins to spill southward into western Kansas in wake of the frontal passage. As it stands now, CAMs and short range models indicate modest H7 frontogenetic banding developing from central Kansas down into portions of southwest Kansas briefly early this evening before quickly weakening. The question will be if cold enough air spreads into the area in conjunction with the increased forcing before it weakens/moves out of the area. Based on QPF fields, potential snowfall accumulations could range anywhere from a few tenths to possibly upward of an inch or so if heavier snow bands develop. Regardless, warmer ground and likely wetter ground due to previous rainfall could hinder snow accumulations of what is already expected to be a wet snow. Additionally, a tightening pressure gradient across western Kansas in wake of the frontal passage this afternoon will allow gusty north winds to develop, persisting through much of the evening. This may lead to brief periods of reduced visibilities due to blowing snow conditions associated with possible heavier snow bands. Snow chances will dwindle west to east late evening through overnight as the upper level storm system quickly lifts northeast into the Upper Midwest. Below freezing temperatures are expected tonight as cold air surges southward through the Western High Plains, pushing the H85 0C isotherm well down into the Oklahoma Panhandle. Look for lows generally down into the 20s(F) tonight, especially in west central and extreme southwest Kansas where cloud cover is likely to lift/scatter out before daybreak. Lee side troughing will quickly develop in eastern Colorado Wednesday behind surface high pressure shifting southeast out of the Southern Rockies into the South Plains of west Texas. This will result in a west-southwesterly downslope flow across western Kansas through much of the day, in turn pulling warmer air back into the area with H85 temperatures pushing up around 5-7C by mid-afternoon. Afternoon highs are expected to reach up into the lower/mid 50s(F) under mostly sunny skies. .LONG TERM...(Wednesday night through Tuesday) Issued at 200 PM CST Tue Nov 24 2020 Drier conditions will prevail through the end of the week as medium range models continue to indicate weak ridging aloft moving east through the Central Plains Wednesday night into Tuesday, giving way to a southwest flow aloft across the Western High Plains. With another round of drier air expected to arrive Thursday in wake of a cold front projected to move through western Kansas by early/mid afternoon, precip chances will remain out of the forecast through at least Friday afternoon. There is relative agreement between the GFS and the ECMWF/GEM of another upper level shortwave trough transitioning across the Northern Plains late Friday with an upper low potentially closing off from the aforementioned trough axis generally across the Desert Southwest. This could set the stage for precip chances possibly returning to portions of southwest Kansas as early as Friday night into early Saturday. A cold frontal passage Thursday will reinforce a cooler air mass stretched across the high plains of western Kansas, likely keeping temperatures near normal with highs expected up into the 50s(F) to possibly a few upper 40s(F). Similar temperatures are forecast through the early part of the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1100 AM CST Tue Nov 24 2020 Showers and thunderstorms are expected to develop along and ahead of a cold front pushing through west central and southwest Kansas this afternoon generally after 18-20Z, potentially affecting the vicinity of all terminals. A switchover from rain to snow will be possible behind the front as it pushes further east-southeast into central Kansas through this evening. Reduced visibility with potential IFR conditions will be possible mainly in vicinity of KGCK, KDDC, and KHYS around 22-04Z in association with any heavier snow bands. Otherwise, prevailing stratus will lend to mainly IFR cigs through early/mid evening. VFR conditions are expected to return west to east overnight as the storm system moves out of the area by early Wednesday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 27 56 29 50 / 90 0 0 0 GCK 26 55 25 49 / 90 0 0 0 EHA 25 57 27 54 / 10 0 0 0 LBL 27 56 26 53 / 40 0 0 0 HYS 27 52 26 49 / 90 0 0 0 P28 32 55 31 56 / 70 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Nov 24, 4:23 AM CST, 11 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 423 AM CST Tue Nov 24 2020 KSZ030-031-043>046-061>066-074>081-084>090-251030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 423 AM CST Tue Nov 24 2020 /323 AM MST Tue Nov 24 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ------------- A cold front will pass across western Kansas today, allowing for breezy northwest winds in the wake of the front. Rain will develop along with isolated thunderstorms. The rain will mix with or change to snow this evening with some small accumulations up to an inch or so possible in parts of central and southwestern Kansas. The best chance of accumulating snow is along a line from Jetmore to Hays. If temperatures are colder than expected and the change from rain to snow occurs sooner, then snow accumulations could be higher. A few of the storms this afternoon near the Oklahoma state line from Coldwater to Medicine Lodge could be strong to marginally severe, with hail as large as penny to quarter size. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Elevated risk * Snow: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. There is a chance for rain or rain mixed with snow for late Saturday into Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed this afternoon and evening although one or two storms could reach close to severe limits. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Nov 24, 2:38 PM CST, 1 hour before
Special Weather Statement
National Weather Service Dodge City KS
238 PM CST Tue Nov 24 2020
KSZ087-088-242130-
Meade KS-Clark KS-
238 PM CST Tue Nov 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND
SOUTHWESTERN CLARK COUNTIES UNTIL 330 PM CST...
At 238 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Englewood, moving northeast at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Englewood and Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3701 10026 3725 9990 3709 9975 3700 9993
3700 10025
TIME...MOT...LOC 2038Z 228DEG 31KT 3700 10012
RUSSELLSpecial weather statement, Nov 24, 2:44 PM CST, 54 minutes before
Special Weather Statement National Weather Service Dodge City KS 244 PM CST Tue Nov 24 2020 KSZ045-046-064-065-079-242115- Hodgeman-Rush-Pawnee-Ness-Edwards- 244 PM CST Tue Nov 24 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NESS...NORTHEASTERN HODGEMAN...NORTHWESTERN PAWNEE...SOUTHWESTERN RUSH AND NORTHWESTERN EDWARDS COUNTIES... At 243 PM CST, a strong thunderstorm was located near Burdett, moving northeast at 35 mph. Pea size hail is possible with this storm. Locations impacted include... Gray, La Crosse, Burdett, Rush Center, Rozel, Alexander, Nekoma and Hargrave. LAT...LON 3804 9949 3826 9985 3864 9945 3840 9909 TIME...MOT...LOC 2043Z 218DEG 31KT 3822 9956 RUSSELL
Special weather statement, Nov 24, 2:45 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
245 PM CST Tue Nov 24 2020
KSZ078-242115-
Ford KS-
245 PM CST Tue Nov 24 2020
...SPECIAL WEATHER STATEMENT...
At 245 PM CST, Doppler radar was tracking a strong thunderstorm near
Ft. Dodge, moving northeast at 30 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Dodge City, Spearville, Wright, Windhorst, Ft. Dodge and Bellefont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3762 10009 3791 9986 3791 9964 3787 9957
3783 9957 3782 9956 3781 9956 3753 9994
TIME...MOT...LOC 2045Z 217DEG 28KT 3767 9991
RUSSELLSpecial weather statement, Nov 24, 3:05 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
305 PM CST Tue Nov 24 2020
KSZ078-088-089-242130-
Clark KS-Ford KS-Comanche KS-
305 PM CST Tue Nov 24 2020
...SPECIAL WEATHER STATEMENT...
At 305 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Bloom to 9 miles east of Clark State Lake.
Movement was northeast at 30 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Bucklin, Minneola, Bloom, Clark State Lake and Kingsdown.
LAT...LON 3743 10005 3762 9988 3755 9956 3738 9956
3738 9946 3720 9974
TIME...MOT...LOC 2105Z 223DEG 25KT 3748 9995 3740 9961
RUSSELLSpecial weather statement, Nov 24, 3:12 PM CST, 26 minutes before
Special Weather Statement National Weather Service Dodge City KS 312 PM CST Tue Nov 24 2020 KSZ088-089-242145- Clark KS-Comanche KS- 312 PM CST Tue Nov 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COMANCHE AND SOUTHEASTERN CLARK COUNTIES UNTIL 345 PM CST... At 312 PM CST, Doppler radar was tracking strong thunderstorms along a line extending from near Ashland to 11 miles north of Buffalo. Movement was east at 35 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Ashland, Protection and Sitka. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3732 9985 3738 9950 3700 9941 3700 9973 TIME...MOT...LOC 2112Z 271DEG 29KT 3727 9975 3700 9965 RUSSELL
Special weather statement, Nov 24, 3:30 PM CST, 8 minutes before
Special Weather Statement National Weather Service Dodge City KS 330 PM CST Tue Nov 24 2020 KSZ078-080-088>090-242215- Clark KS-Barber KS-Kiowa KS-Ford KS-Comanche KS- 330 PM CST Tue Nov 24 2020 ...SPECIAL WEATHER STATEMENT... At 329 PM CST, Doppler radar was tracking strong thunderstorms along a line extending from near Mullinville to near Buttermilk. Movement was northeast at 35 mph. Pea size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Coldwater, Greensburg, Haviland, Protection, Mullinville, Wilmore, Aetna, Lake Coldwater, Belvidere and Buttermilk. LAT...LON 3762 9963 3772 9909 3700 9894 3700 9950 TIME...MOT...LOC 2129Z 231DEG 29KT 3766 9945 3707 9933 RUSSELL
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 12:12 PM CST | Special Weather Statement | DDC | Meade, Seward | 48 min |
| Nov 24, 1:04 PM CST | Special Weather Statement | DDC | Gray | 41 min |
| Nov 24, 1:32 PM CST | Special Weather Statement | DDC | Haskell, Meade, Seward | 28 min |
| Nov 24, 1:44 PM CST | Special Weather Statement | DDC | Hodgeman | 31 min |
| Nov 24, 2:06 PM CST | Special Weather Statement | DDC | Clark, Ford, Gray, Meade | 24 min |
| Nov 24, 2:15 PM CST | Special Weather Statement | DDC | Hodgeman | 30 min |
| Nov 24, 2:29 PM CST | Severe Thunderstorm Warning | DDC | Clark, Meade | 46 min |
| Nov 24, 2:38 PM CST | Special Weather Statement | DDC | Clark | 52 min |
| Nov 24, 2:44 PM CST | Special Weather Statement | DDC | Rush | 31 min |
| Nov 24, 2:45 PM CST | Special Weather Statement | DDC | Ford | 30 min |
| Nov 24, 3:05 PM CST | Special Weather Statement | DDC | Clark | 25 min |
| Nov 24, 3:12 PM CST | Special Weather Statement | DDC | Clark | 33 min |
| Nov 24, 3:30 PM CST | Special Weather Statement | DDC | Comanche, Kiowa | 45 min |
| Nov 24, 3:41 PM CST | Special Weather Statement | DDC | Edwards | 49 min |
| Nov 24, 4:12 PM CST | Special Weather Statement | DDC | Barber, Pratt | 48 min |
| Nov 24, 4:38 PM CST | Special Weather Statement | DDC | Pratt | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.